University of Miami, JFK Medical Center Palm Beach West Palm Beach, FL, United States
Karolina Dziadkowiec, MD, Peter Stawinski, MD, Jose Proenza, MD University of Miami, JFK Medical Center Palm Beach, West Palm Beach, FL
Introduction: Empagliflozin is a drug in the new class of diabetic medications sodium-glucose cotransporter-2 (SGLT2) inhibitors, indicated for treating type 2 diabetes mellitus. The mechanism of action of empagliflozin is to reduce renal reabsorption of glucose and increase its urinary excretion. Although rare in occurrence (less than 0.1%), drug-induced acute pancreatitis (DIAP) should be considered an adverse effect in patients treated with SGLT2 inhibitors. We report a case of a 47-year-old man who presented with severe epigastric abdominal pain found to have DIAP in the setting of empagliflozin use.
Case Description/Methods: 47-year-old man with a history of abdominal aortic aneurysm status after stent placement, hypertension, and type 2 diabetes mellitus presented with severe, epigastric abdominal pain, nausea and vomiting for 2 days duration. The patient denied a history of pancreatitis, consuming alcohol, narcotic use, recent trauma, surgical procedures, or exposure to venomous animals. The patient was admitted for management of pancreatitis. Social history was negative for smoking, alcohol ingestion or illicit drug use. Home medications included empagliflozin (initiated 2 months prior), atenolol, and hydrochlorothiazide (HCTZ). He had no significant family history.
Vital signs were within normal limits on admission. On physical exam the epigastrium was tender to palpation. Laboratory workup revealed an elevated lipase of 220 mg/dL. Other laboratory findings were unremarkable, including no eosinophilia, triglyceride level of 123 mg/dL (drawn fasting 1 day after admission), normal electrolyte levels, and liver function tests. Abdominal computed tomography angiography was obtained to evaluate the aortic stent and the pancreas, which revealed fat stranding and pancreatic inflammation in the head of the pancreas (Figure 1). Conservative treatment was initiated included intravenous hydration and pain management. Empagliflozin was held and discontinued on discharge. The patient has not had any further episodes of pancreatitis or gastrointestinal complaints at the 2-month outpatient follow-up.
Discussion: As mentioned above, our patient had been started on empagliflozin therapy approximately 60 days before presentation. We believe that this timeframe further supports the likelihood of a causal relationship. This case demonstrates that SGLT2 inhibitors, although a rare cause, should be considered an important part of a clinician's differential when other common etiologies of pancreatitis have been excluded.
Figure: Abdominal computed tomography angiography—pancreatic fat stranding around the head of the pancreas consistent with acute pancreatitis (white arrow). Normal gallbladder without the presence of gallstones (red arrow).
Disclosures: Karolina Dziadkowiec indicated no relevant financial relationships. Peter Stawinski indicated no relevant financial relationships. Jose Proenza indicated no relevant financial relationships.
Karolina Dziadkowiec, MD, Peter Stawinski, MD, Jose Proenza, MD. P1164 - Empagliflozin-Associated Pancreatitis: A Consideration for SGLT2 Inhibitors, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.